Gaviscon is a common over the counter medicine used to treat heartburn and indigestion. Available forms include chewable tablets, oral liquids and oral liquid sachets in a range of different flavours. These products are suitable for anybody aged 12 and above. Children under 12 should only use Gaviscon products if they have been prescribed by a doctor. Gaviscon products are safe to use during pregnancy and breastfeeding. Gaviscon infant is available for children under 2 following the recommendation by a healthcare professional.
How much you should take depends on the type of Gaviscon product, this is listed below.
Gaviscon Original and Gaviscon Double Action (adults and children aged 12 and above): take 10 - 20ml or 2 - 4 tablets after meals and before bed (up to 4 times a day if required).
Gaviscon Advance (adults and children aged 12 and above): take 5 - 10ml or 1 - 2 tablets after meals and before bed (up to 4 times a day if required).
If symptoms persist for more than 7 days, speak to your doctor before taking anymore Gaviscon.
Heartburn is the result of stomach acid travelling up the oesophagus (food pipe), this is called acid reflux. The acid causes irritation of the lining of the oesophagus, resulting in a burning feeling in the chest. Indigestion occurs when stomach acid irritates the lining of the stomach.
Gaviscon products contain two types of active ingredients – raft forming agents and antacids. Raft forming agents such as sodium alginate help relieve heartburn by forming a layer of foam at the top of the stomach, preventing acid reflux up the oesophagus. Antacids such as calcium carbonate, sodium bicarbonate and potassium bicarbonate neutralise excess acid in the stomach.
Like all medications, don’t take Gaviscon if you have previously had an allergic reaction to the medication, if you have severe kidney or liver problems, or if you have other medications or medical conditions where you would normally discuss with your doctor or pharmacist before starting something new. Talk to your doctor if you have been recommended to follow a low calcium, sodium or potassium diet, as the medication may not be suitable for you.
You should speak to your doctor if you have ongoing symptoms of heartburn or indigestion for more than 2 weeks, have lost weight unexpectedly, or have any serious symptoms such as difficulty swallowing, have blood in your stools, have severe pain, vomiting or blood in your vomit.
Gaviscon can interact with other medicines such as atazanavir, strontium, doxycycline alendronic acid and rilpivirine. If you take any prescription, over-the-counter or herbal medicines, ask your doctor or pharmacist to check they are safe to take alongside Gaviscon.
Side effects are generally uncommon for Gaviscon products but can include feeling sick, being sick, diarrhoea and constipation.
As with any medication, seek urgent medical advice if you develop symptoms of an allergic reaction such as a skin rash, shortness of breath, wheezing, tightness in your chest or throat or swelling of your tongue, mouth, lips, face or throat.
Was this helpful?
Was this helpful?
What can you find here?